Alert archive / Arizona / Blowing Dust Advisories in 2021

Blowing Dust Advisory 6, NWS Tucson, AZ

July 8, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this blowing dust advisory at Jul 8, 2021, 11:39 AM MST for Pima County, Pinal County, Arizona. It took effect at Jul 8, 2021, 5:00 PM MST. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 8, 2021, 11:39 AM MST (18:39 UTC)
In effect from
Jul 8, 2021, 5:00 PM MST
Expired
Jul 8, 2021, 8:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ

Counties Pima County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 6.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1895 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

867 
WWUS75 KTWC 081839
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1139 AM MST Thu Jul 8 2021

AZZ501-502-505-090300-
/O.NEW.KTWC.DU.Y.0006.210709T0000Z-210709T0300Z/
Western Pima County-Tohono O'odham Nation-
South Central Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
and Picacho Peak State Park
1139 AM MST Thu Jul 8 2021

...BLOWING DUST ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
8 PM MST THIS EVENING...

* WHAT...Areas of visibility between one quarter mile and one mile
  in blowing dust is expected due thunderstorm outflows. 

* WHERE...Western Pima County, Tohono O'odham Nation and South 
  Central Pinal County.

* WHEN...From 5 PM this afternoon to 8 PM MST this evening.

* IMPACTS...Hazardous driving conditions due to reduced 
  visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready for the possibility of a sudden drop in visibility,
especially along I-10 northwest of Marana. If you encounter
blowing dust or blowing sand on the roadway or see it
approaching, pull off the road as far as possible and put your
vehicle in park. Turn the lights all the way off and keep your
foot off the brake pedal. Motorists should not drive into an area
of blowing dust. Remember, Pull Aside, Stay Alive.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
1 follow-up statement
577 
WWUS75 KTWC 090303
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
803 PM MST Thu Jul 8 2021


AZZ501-502-505-090415-
/O.EXP.KTWC.DU.Y.0006.000000T0000Z-210709T0300Z/
Western Pima County-Tohono O'odham Nation-
South Central Pinal County-
Including the cities of Ajo, Organ Pipe Cactus N.M., Sells, 
and Picacho Peak State Park
803 PM MST Thu Jul 8 2021

...BLOWING DUST ADVISORY HAS EXPIRED...

The threat for blowing dust had ended. Thus, the advisory was
allowed to expire. 

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this blowing dust advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this blowing dust advisory went out at Jul 8, 9:37 AM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 9:37 AM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
937 AM MST Thu Jul 8 2021

.SYNOPSIS...We'll keep enough moisture around for isolated to
scattered thunderstorms the next few days, with temperatures running
several degrees above average for much of the area. Conditions look
favorable for an increase in thunderstorm chances by early next week.

&&

.DISCUSSION...Another low grade monsoon day, meaning some convection
affecting a few locations but certainly not a lot of activity.
Morning sounding is just a touch drier than yesterday, however not
significantly so, and the mid level inversion is still in place
although a bit lower in altitude and just a tad stronger. The flow
aloft is a bit more easterly than 24 hours ago so the main focus of
any convection off the Rim will head to the west-southwest, primarily
affecting areas fairly well north of a Safford to Tucson line with
portions of Pinal county a problem. The convection will be late to
start again with our forecast area likely affected during the
evening hours. Some concern for outflow generated dust, but similar
to last night feel that given the time of day and trajectory mainly
north of our area, it is not a large concern at this time.

Other area to watch for is central and western Pima county,
basically the Tohono O'odham Nation westward. MU Cape and moisture
are very high out there although with a lack of terrain forcing it
will be difficult to get convection going despite sunshine. If/once
it does the main concern there would be heavy rainers. Thankfully
storms shouldn't be all that slow moving as the head toward the west
which will help to mitigate this a bit.

No updates planed at this time.

&&

.AVIATION...Valid through 09/12Z.
SCT clouds 8k-12k ft MSL through the period except SCT-BKN with
layers above at times in the afternoon and evening. Isolated
SHRA/TSRA. Wind gusts to 40 kts possible near any TSRA. Otherwise,
surface winds generally out of the east and south at 5-10 kts.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Today and Friday best storm chances will be over
the T.O. Nation and White Mountains, then along the international
border and White Mountains over the weekend. Next week additional
moisture begins to move back in leading to better storm chances
area wide. Min RH values will generally be in the 15-25 percent
range for lower elevations through early next week with very good
overnight recoveries before increasing by Tuesday. Gusty east
winds at times today, otherwise generally winds will be light and
follow normal daily trends when not influenced by storms.

&&

.PREV DISCUSSION... /issued 244 AM MST Thu Jul 8 2021/

DISCUSSION...Our pattern of increasing moisture from outflows in
the evening hours with plenty of room to mix out in the
afternoons will continue. Combined with relatively warm mid levels
as high pressure rebuilds over the region, and this will result
in overall below average thunderstorm coverage into the weekend
(aside from some active evenings depending on steering flow and
subsequent outflow propagation).

A surge from the gulf and direct outflow from Sonora is underway
as expected. 20kts up to 4k ft deep showing on the KYUX VWP. Yuma
surface dewpoint has responded with a 12 degree jump compared to
yesterday, up to 70 at this hour. Even with periodic surge
activity, we will struggle to maintain typical Monsoon level
thunderstorm coverage for much of our area for the time being,
with deepest moisture in western areas.

By early next week we expect to return to deep monsoon
thunderstorm activity even without the high in a favorable
position. Sustained deep surge for fuel and easterly wave activity
to help organize things. Conditions continue to look more
favorable for strong wet microburst activity by Monday or Tuesday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Cerniglia
Aviation...Rasmussen
Fire Weather....Rasmussen

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Blowing Dust Advisories in Arizona, 2021Every blowing dust advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.